Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 467, NWS Atlanta, GA

December 13, 2009Chattooga County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 13, 2009, 7:00 AM EST for Chattooga County, Walker County, Georgia. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 13, 2009, 7:00 AM EST (12:00 UTC)
Expired
Dec 13, 2009, 7:17 AM EST
In force
17 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Chattooga County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 13, 7:20 AM ESTHAIL 0.882 S Lafayette, GADIME TO NICKEL SIZE HAIL REPORTED FROM DEPUTY SHERIFF IN WALKER COUNTY. THE HAIL OCCURRED FROM 0720 TO 0735 ACROSS WALKER COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 561 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
396 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
561 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 131200 CCA
SVRFFC
GAC055-295-131245-
/O.NEW.KFFC.SV.W.0467.091213T1200Z-091213T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 AM EST SUN DEC 13 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA
  SOUTHERN WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 745 AM EST

* AT 657 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF TRION...MOVING NORTHEAST AT 55
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAFAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3462 8553 3466 8549 3479 8523 3457 8512
      3444 8550 3446 8551 3462 8554
TIME...MOT...LOC 1158Z 241DEG 50KT 3453 8556

$$
1 follow-up statement
000 
WWUS52 KFFC 131217
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 AM EST SUN DEC 13 2009

GAC055-295-131226-
/O.CAN.KFFC.SV.W.0467.000000T0000Z-091213T1245Z/
CHATTOOGA GA-WALKER GA-
717 AM EST SUN DEC 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALKER AND NORTHERN
CHATTOOGA COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND MOVED NORTHEAST OF THE WARNED 
AREA. SEVERE WEATHER IS NO LONGER EXPECTED ACROSS THIS AREA. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3462 8553 3466 8549 3479 8523 3457 8512
      3444 8550 3446 8551 3462 8554
TIME...MOT...LOC 1216Z 239DEG 75KT 3474 8514

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 5:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 13, 5:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EST SUN DEC 13 2009

.SHORT TERM /TODAY THROUGH MONDAY/...
OVERRUNNING ENDS TODAY WITH THE DEEP MOISTURE EXITING THE AREA. THIS
WILL ALLOW FOR DIMINISHING RAIN CHANCES...ESPECIALLY FOR N GA...
WITH AREAS OF DRIZZLE AND FOG FOR TONIGHT. THE FLOOD WATCH WILL BE
CANCELLED. SLIGHT CHANCE FOR THUNDERSTORMS OVER CENTRAL GA WITH SOME
MUCAPE AND THE PASSAGE OF A SHORT WAVE. PRECIP CHANCES INCREASING
AGAIN MONDAY AND MONDAY NIGHT AHEAD OF A COLD FRONT. THE COLD FRONT
IS EXPECTED TO MOVE INTO N GA MONDAY NIGHT WITH GENERALLY SMALL
CHANCES FOR THUNDERSTORMS. GFS/NAM INCONSISTENT ON WHERE TO PLACE
THE HIGHEST POPS AND GREATEST RAINFALL AMOUNTS MONDAY/MONDAY NIGHT.
NAM PUTS HIGHER RAINFALL OVER N GA AND THE GFS OVER CENTRAL GA.

GFS AND NAM MOS DIFFER ON THE HIGH TEMPERATURES TODAY FROM 2 TO 13
DEGREES. GENERALLY FAVORING THE MET MOS OR SOME KIND OF BLEND. THESE
DIFFERENCES CONTINUING FOR MONDAYS HIGHS AS WELL AND AM GENERALLY
TAKING SOME KIND OF BLEND.

OVERALL CONFIDENCE IS LOW TO MODERATE.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
PASSING COLD FRONT AND MOIST UPPER FLOW WITH SOME SHORT WAVE
DYNAMICS WILL GIVE POTENTIAL FOR LIKELY SHOWERS AND A CHANCE OF
THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT. FORECAST LOOKING DRY
WEDNESDAY THROUGH FRIDAY. GFS AND THE EUROPEAN DIFFER GREATLY FOR
FRIDAY NIGHT AND SATURDAY WITH THE EUROPEAN BRINGING SIGNIFICANT
MOISTURE AND PRECIP BACK TO THE AREA. FOR NOW WILL LEAVE THIS PERIOD
DRY BUT MAJOR CHANGES OF SOME SORT CAN BE EXPECTED.

.AVIATION...
EXPECT IFR/LIFR CIGS TO DOMINATE THROUGH MUCH OF THE PERIOD. VSBYS
GENERALLY HOLDING IN THE 1 TO 3 MILE RANGE IN RAIN/DRIZZLE MOST
PLACES...EXCEPT MAY BRIEFLY IMPROVE INTO MVFR RANGE OR BETTER ACROSS
CENTRAL GEORGIA WITH WARM FRONT LURKING JUST SOUTH OF THAT AREA.
STILL THINK THUNDER THREAT LITTLE TO NONE ACROSS NORTH GEORGIA IN
COOL/MORE STABLE AIR. HOWEVER...ACROSS CENTRAL GEORGIA AS WE GET
INTO THE AFTERNOON AND WARM FRONT GETS A BIT CLOSER...WOULD NOT BE
SURPRISED TO SEE A LIGHTNING STRIKE OR TWO...ESPECIALLY ACROSS THE
EXTREME SOUTHERN REACHES OF THE CWA. WINDS SHOULD REMAIN EAST
THIS MORNING...BUT MODELS STILL HINTING AT A SHIFT TO THE
SOUTHWEST/WEST THIS AFTERNOON. WITH WARM FRONT PROGGED INTO CENTRAL
GEORGIA THIS AFTERNOON AND INDICATIONS OF WEDGE WEAKENING A TAD...
WILL KEEP PREVIOUS TAF FORECAST TREND WITH WINDS SHIFTING MORE
WESTERLY AFTER 18Z. SPEEDS IN THE 5 TO 10 KT RANGE STILL LOOK OKAY
FOR MUCH OF THE PERIOD.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          43  40  60  51  64 /  80   5  40  60  60
ATLANTA         44  44  63  56  65 /  80   5  50  70  70
BLAIRSVILLE     50  36  60  47  58 /  90   5  30  70  60
CARTERSVILLE    46  41  61  51  62 /  90   5  40  70  60
COLUMBUS        55  53  70  61  68 /  80  30  60  70  70
GAINESVILLE     44  44  57  52  60 /  90   5  40  60  60
MACON           55  50  69  60  71 /  80  20  60  60  70
ROME            47  41  62  52  61 /  80   0  30  70  60
PEACHTREE CITY  47  42  64  54  64 /  80  20  50  70  70
VIDALIA         58  54  72  61  72 /  80  20  40  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Dec 13, 5:28 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 AM EST SUN DEC 13 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
528 AM EST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A LOW PRESSURE SYSTEM CENTERED NEAR THE LOUISIANA COAST WILL DRIFT
NORTHEAST...PULLING A WARM FRONT INTO SOUTH CENTRAL GEORGIA
TODAY...WHILE HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST
CONTINUES TO WEDGE DOWN INTO THE APPALACHIANS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH THE THUNDERSTORMS WILL BE OCCASIONAL CLOUD TO
GROUND LIGHTNING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE THIS
AFTERNOON AND EVENING...GENERALLY IN THE AREA SOUTH OF A LAGRANGE TO
WARRENTON LINE.

.DISCUSSION...
SOME INCREASE IN INSTABILITIES IS EXPECTED THIS AFTERNOON AS
A WARM FRONT DRIFTS NORTHWARD INTO SOUTH CENTRAL GEORGIA. WITH
CAPES INCREASING INTO 200 TO 500 RANGE...ISOLATED THUNDERSTORMS
WILL BECOME POSSIBLE. HOWEVER...ANY THUNDERSTORM THAT DEVELOPS IS
EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED WEDNESDAY THROUGH SATURDAY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:58 AM ESTSevere Thunderstorm WarningFFCChattooga, Walker47 min
Dec 13, 8:16 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson4 days
Dec 13, 9:58 AM ESTFlash Flood WarningFFCCrisp6 hr
Dec 13, 3:37 PM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more18 hr
Dec 13, 3:56 PM ESTAreal Flood WarningFFCCrisp17 hr
Dec 13, 6:12 PM ESTAreal Flood WarningFFCDooly9 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.